Alert archive / Nebraska / Flash Flood Warnings in 2009

Flash Flood Warning 24, NWS Sioux Falls, SD

September 11, 2009Dakota County, Nebraska; Woodbury County, Iowa; Union County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Sep 11, 2009, 3:27 PM CDT for Dakota County, Nebraska; Woodbury County, Iowa; Union County, South Dakota. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2009, 3:27 PM CDT (20:27 UTC)
Expired
Sep 11, 2009, 5:00 PM CDT
In force
93 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Woodbury County, IA, Dakota County, NE, Union County, SD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2009-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2009-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFSD 112027
FFWFSD
IAC193-NEC043-SDC127-112200-
/O.NEW.KFSD.FF.W.0024.090911T2027Z-090911T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
327 PM CDT FRI SEP 11 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN DAKOTA COUNTY IN NORTHEAST NEBRASKA
  SOUTHEASTERN UNION COUNTY IN SOUTHEAST SOUTH DAKOTA
  WESTERN WOODBURY COUNTY IN NORTHWEST IOWA

* UNTIL 500 PM CDT

* AT 323 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
  RAINFALL AMOUNTS HAVE EXCEEDED AN INCH IN A 15 MINUTE PERIOD.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
  OCCUR METRO AREAS. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...SIOUX   CITY...DAKOTA CITY...HOMER...JACKSON...NORTH
  SIOUX CITY...SALIX...  SERGEANT BLUFF...SOUTH SIOUX CITY AND STONE
  STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 4228 9653 4260 9664 4251 9626 4226 9612

$$
HEITKAMP
1 follow-up statement
000 
WGUS73 KFSD 112152
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
452 PM CDT FRI SEP 11 2009

IAC193-NEC043-SDC127-112207-
/O.EXP.KFSD.FF.W.0024.000000T0000Z-090911T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WOODBURY IA-DAKOTA NE-UNION SD-
452 PM CDT FRI SEP 11 2009

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHEASTERN
UNION...EASTERN DAKOTA AND WESTERN WOODBURY COUNTIES WILL BE ALLOWED
TO EXPIRE AT 500 PM CDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4228 9653 4260 9664 4251 9626 4226 9612

$$

JM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 3:15 PM CDT, 12 minutes earlier.

Area forecast discussion, Sep 11, 3:15 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT FRI SEP 11 2009

.DISCUSSION...
BAND OF SHOWERS AND THUNDERSTORMS CONTINUES TO SLOWLY WORK SOUTHEAST
AS UPPER LEVEL LOW PRESSURE SLOWS ITS EASTWARD MOVEMENT. A BAND OF
LOW TO MID LEVEL INSTABILITY ENOUGH TO KEEP THINGS GOING OVER THE
SOUTHERN THIRD OF THE CWA THROUGH THE EVENING WITH SOME SCATTERED
THUNDERSTORMS ALSO EXTENDING NORTH INTO SW MN ALONG AND NEAR THE SFC
TO NEAR SFC BOUNDARY. INSTABILITY NOT REAL IMPRESSIVE...BUT POSSIBLY
ENOUGH TO SUPPORT QUARTER SIZED HAIL AND WIND GUSTS TO 60 MPH. HEAVY
RAIN WILL ALSO BE A THREAT IN THESE AREAS WITH PWATS AROUND AN INCH
AND A HALF AND CAPE VALUES AROUND A THOUSAND. WARM CLOUD DEPTH
AROUND 11 KFT AGL...SO NOT OVERLY SUPPORTIVE OF EXCESSIVE TROPICAL
LIKE RAINS...BUT ENOUGH FOR SOME LOCALIZED PONDING AND ROAD
PROBLEMS. OTHERWISE...LEFT THE SKY MOSTLY CLOUDY THROUGH THE NIGHT
FOR THE EASTERN HALF OF THE CWA WHILE THE WEST WILL SEE SOME DROP IN
DIURNAL CU COVERAGE EARLY THIS EVENING...BUT COULD BE INFLUENCED BY
SOME CLOUD COVER FROM THE NORTH AS THE COLD AIR WRAPS SOUTH. MADE
VERY FEW CHANGES TO LOWS WITH LOWER 50S IN THE WEST AND MID TO UPPER
50S IN THE EAST.

AS UPPER LOW BEGINS TO MOVE WWD SAT...BAND OF MOISTURE AND WEAK
INSTBLTY WILL LINGER OVER ERN PART OF FCST AREA..AND FIGURE SHWR
DVMLPMNT SHUD BE CONFINED TO THAT AREA. ISOLD TSTMS PSBL WITH THE
SHWRS. THIS ACTVTY SHUD END SAT EVE. LO LVL MOISTURE WILL LINGER E
AND WITH LIGHT WINDS WILL GO WITH PATCHY FOG MAINLY E LATE SAT NGT
INTO ERY SUN MRNG. FOR REST OF SUN...WITH CONTD MIGRATION OF UPPER
LOW WWD AM TEMPTED TO TAKE OUT THE SLGT CHC SHWRS WE HAD...WILL
JUST LEAVE IN ALG THE MO RVR FOR NOW IN DEFERENCE TO MOISTURE THE
NAM IS SHOWING PERSISTING ON NRN END OF ELONGATED CNTRL/SRN PLAINS
LOW. GFS DRIES AREA OUT QUITE A BIT STGR BUT FOR ONLY A 20 PCT CHC
IT SEEMS BEST TO KEEP THE MENTN IN THAT AREA.

TEMPS OVER THE WEEKEND WILL BE A PRETTY STANDARD 50S FOR LOWS AND
70S FOR HIGHS...BUT SUN WILL PRBLY BE ON THE WARMER EDGE OF THOSE
70S AS UPPER RIDGING STARTS SLOWLY AS CURNT UPPER LOW MOVES WWD.
THIS RIDGING SHUD GRAB A STRONGER FOOTHOLD MON AND TUE WITH DRY WX
AND CONTD WARMING TO LVLS A LTL ABV NORMAL.

FOR WED THRU FRI PD WILL GO WITH EXTENDED GUIDNCE BRINGING SLIGHT
COOLING AND SOME CHC SHWRS AS REMNANTS OF UPPER LOW ROTATE OVER RDG
AND BACK DOWN THE E SIDE OF IT JUST E OF FCST AREA. LATEST ECMWF
KEEPS THE RIDGE IN STGLY AND NEVER LETS THIS OLD LOW DROP BACK
DOWN...KEEPING WX WARM AND DRY OVER AREA. THIS SOLUTION HASNT BEEN
SHOWN WITH CONSISTENCY YET SO WILL GO WITH THAT FIRST MENTND SOLN.

&&

.AVIATION...
MAINLY VFR THROUGH THE AFTERNOON...ALTHOUGH SOME HIGH END MVFR
CEILINGS POSSIBLE IN THE STRONGER THUNDERSTORMS. WILL HAVE TO KEEP
AN EYE OUT FOR SOME STRATUS AND FOG POTENTIAL LATE TONIGHT AS WINDS
DECOUPLE AND WEAKEN AND RELATIVELY MOIST ATMOSPHERE IS LEFT BEHIND.
BEST CHANCE SHOULD BE WHERE SKIES CLEAR AND PREVIOUS RAINS
FELL...BEST CHANCE AT THE HON TAF SITE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08/WILLIAMS
Hazardous weather outlook, Sep 11, 11:14 AM CDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1114 AM CDT FRI SEP 11 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1114 AM CDT FRI SEP 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A BAND OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SHIFT
SOUTHEAST THROUGH THE AFTERNOON. THE MAIN THREAT IN AND AROUND
THIS BAND WILL BE BRIEF HEAVY RAIN...POSSIBLY A HALF TO THREE
QUARTERS OF AN INCH IN ISOLATED SPOTS. AHEAD OF THIS BAND OVER
MAINLY PARTS OF NORTHWEST IOWA...A FEW THUNDERSTORMS COULD
DEVELOP AND POSSIBLY PRODUCE HAIL TO THE SIZE OF NICKELS OR
QUARTERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Flash Flood Warnings in Nebraska, 2009Flash Flood Warnings in Iowa, 2009Flash Flood Warnings in South Dakota, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.